Alert archive / Florida / Rip Current Statements in 2019

Rip Current Statement 21, NWS Melbourne, FL

September 16, 2019Volusia County, Florida

NWS Melbourne, FL issued this rip current statement at Sep 16, 2019, 4:18 AM EDT for Volusia County, Florida. It took effect at Sep 16, 2019, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2019, 4:18 AM EDT (08:18 UTC)
In effect from
Sep 16, 2019, 6:00 AM EDT
Expired
Sep 16, 2019, 7:53 PM EDT
In force
14 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 8.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2019-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2019-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1005 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

215 
WHUS42 KMLB 160818
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
418 AM EDT Mon Sep 16 2019

...High Surf Advisory Continues into Tonight...

FLZ047-141-147-170000-
/O.NEW.KMLB.RP.S.0021.190916T1000Z-190917T0000Z/
/O.EXT.KMLB.SU.Y.0005.000000T0000Z-190917T0800Z/
Southern Brevard-Coastal Volusia-Northern Brevard-
418 AM EDT Mon Sep 16 2019

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 4 AM EDT TUESDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Melbourne has issued a High Rip
Current Risk, which is in effect through this evening. 

* WAVES AND SURF...High surf is expected to continue at area
  beaches at least through late tonight with breaking waves of 5
  to 7 feet. Minor beach erosion is possible around the time of
  high tides, which will be around 10 am this morning and 10 pm 
  tonight. 

* TIMING...Surf will continue to build through late tonight.

* IMPACTS...High surf can knock you down and make you susceptible
  to being caught in a rip current. There is a high threat of rip
  currents. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

FLZ054-059-064-170000-
/O.NEW.KMLB.RP.S.0021.190916T1000Z-190917T0000Z/
Indian River-St. Lucie-Martin-
418 AM EDT Mon Sep 16 2019

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Melbourne has issued a High Rip
Current Risk, which is in effect through this evening. 

* TIMING...The highest threat for rip currents will be around the
  time of high tide, which is from 7 am this morning through 1 pm
  this afternoon. The threat for rip currents will remain high
  even late this afternoon due to large breaking waves and a
  pronounced longshore current.

* IMPACTS...Rough surf and numerous strong rip currents in the
  surf zone will post a threat to swimmers today. Swimmers may 
  not to enter the water above their knees today. Always swim 
  within sight of a lifeguard, never swim alone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards...beach patrol flags and
signs.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

Rodriguez
1 follow-up statement
701 
WHUS42 KMLB 162353
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
753 PM EDT Mon Sep 16 2019

FLZ047-141-147-170100-
/O.CAN.KMLB.SU.Y.0005.000000T0000Z-190917T0800Z/
/O.CAN.KMLB.RP.S.0021.000000T0000Z-190917T0000Z/
Southern Brevard-Coastal Volusia-Northern Brevard-
753 PM EDT Mon Sep 16 2019

...HIGH SURF ADVISORY IS CANCELLED...
...HIGH RIP CURRENT RISK IS CANCELLED...

The National Weather Service in Melbourne has cancelled the High
Surf Advisory. The High Rip Current Risk has been cancelled. 

Dangerous Rip Currents will continue to be a daily hazard at
Atlantic coast beaches into late this week.

$$

FLZ054-059-064-170100-
/O.CAN.KMLB.RP.S.0021.000000T0000Z-190917T0000Z/
Indian River-St. Lucie-Martin-
753 PM EDT Mon Sep 16 2019

...HIGH RIP CURRENT RISK IS CANCELLED...

The National Weather Service in Melbourne has cancelled the High
Rip Current Risk. 

Dangerous Rip Currents will continue to be a daily hazard at
Atlantic coast beaches into late this week.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this rip current statement went out at Sep 15, 8:59 PM EDT, 7 hours 19 minutes earlier.

Area forecast discussion, Sep 15, 8:59 PM EDT, 7 hours 19 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
859 PM EDT Sun Sep 15 2019

.UPDATE...

...Tropical Storm Humberto Moves Away but Hazardous Boating and
Surf Conditions Continue...

Only update to the forecast was to lower rain chances the
remainder of this evening and tonight. Forecast keeps a slight
chance of showers along the coast and as far inland as Orlando
through midnight, but most are expected to remain dry. Afterwards,
shower activity should stay over the Atlantic south of Cape
Canaveral as flow becomes more offshore with TS Humberto slowly
moving north. Coastal locations north of the Cape could still see
a couple of showers move onshore due to the flow being from the
N/NNE.

&&

.AVIATION...

Mainly VFR conditions. No mention of showers the remainder of the
night for any terminals across east central Florida. There could
be a few brief MVFR ceilings, but duration not expected to be long
enough to warrant a tempo group. NW/N winds increase again by
late Monday morning becoming breezy at times in the afternoon.
Have left precipitation out of TAFs for Monday with lower coverage
of showers expected.

&&

.MARINE...

Tonight-Monday...Small Craft Advisories remain in effect with
local buoy observations showing hazardous winds and seas
continuing. Seas will continue to build to 10-13 feet in the
offshore waters and 7 to 9 feet nearshore. A strong gradient in
winds will remain across the waters on Monday as Humberto keeps
moving away from the area. However, hazardous seas conditions will
continue as a northeast swell reaches across the local waters.
Seas will range from 6 to 9 feet east of the Treasure Coast and 8
to 10 feet east of Volusia and Space Coast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  77  88  75  89 /  20  40  10  10
MCO  76  91  75  92 /  10  30  10  10
MLB  76  89  77  89 /  20  40  10  10
VRB  76  90  75  89 /  20  40  20  10
LEE  75  92  74  93 /  10  20  10  10
SFB  76  91  75  92 /  20  30  10  10
ORL  76  91  75  92 /  10  30  10  10
FPR  76  91  76  90 /  20  40  20  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...High Surf Advisory until 5 AM EDT Monday for Coastal Volusia-
     Northern Brevard-Southern Brevard.

AM...Small Craft Advisory until 11 PM EDT Tuesday for Flagler Beach
     to Volusia-Brevard County Line 0-20 nm-Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
     nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

&&

Combs/Pendergrast
Hazardous weather outlook, Sep 15, 8:21 PM EDT, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
821 PM EDT Sun Sep 15 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-160930-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
821 PM EDT Sun Sep 15 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
There is a slight chance of lightning storms this evening and
tonight over the Atlantic waters, mainly over the Gulf Stream.

.COASTAL FLOOD IMPACT...
A High Surf Advisory remains in effect through tonight north of
Sebastian Inlet with surf up to 5 to 7 feet in the surf zone.
The larger waves will also produce minor beach erosion around the
times of high tide, which is between 9 pm and 10 pm this evening.

.WIND AND SEA IMPACT...
Hazardous wind and sea conditions continue as Tropical Storm
Humberto moves north and parallels the east central Florida coast
offshore. Small craft advisories remain in effect for the east
central Florida Atlantic waters.

.RIVER FLOOD IMPACT...
The St Johns River at Astor is forecast to remain in minor flood stage
through late week. The St Johns River near Geneva is forecast to
remain in action stage through this week.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Poor to hazardous marine conditions will continue through at least
mid week as larger swells from Humberto impact the east central
Florida Atlantic waters. Rough surf and dangerous rip currents will
also continue for much of the upcoming work week which will be a
hazard for beach goers.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Combs/Volkmer

Nearby

Rip Current Statements in Florida, 2019Every rip current statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.